[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.200.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 1,423
Citations 0
Observation
June 2016

Sticky Palms Following Use of Proton-Pump Inhibitors

Author Affiliations
  • 1King Khalid University Hospital, Riyadh, Saudi Arabia
  • 2King Saud University, College of Medicine, Riyadh, Saudi Arabia
  • 3Department of Dermatology, University Hospital of Lille, France
  • 4College of Medicine, Lille 2 University, Lille, France
JAMA Dermatol. 2016;152(6):722-723. doi:10.1001/jamadermatol.2016.0094

A sensation of stickiness over the palmar area has been reported as a rare adverse effect of oral retinoid therapy.1,2 We describe 2 patients who presented with sticky palms. The first patient was taking lansoprazole, and the second patient was taking esomeprazole.

Report of Cases
Case 1

A man in his 30s was being treated for a gastric ulcer with 30-mg doses of lansoprazole. He presented with severe palmar stickiness in the third week of treatment (Figure). The symptoms regressed partially within 1 month after stopping the lansoprazole treatment.

Figure.
A Case of Sticky Palms
A Case of Sticky Palms

A piece of paper adheres to the palmar aspect of the right hand.

Case 2

A woman in her 40s taking 20-mg doses of esomeprazole for gastroesophageal reflux disease. Sticky palms were noted 2 weeks after she started the treatment, and the symptoms resolved 1 week after stopping the treatment.

Discussion

Sticky palms as an adverse effect of retinoid therapy has been described to be dose dependent: with gradual decrease of retinoid dose, symptoms improve (but do not disappear).1,2 One of the hypotheses is increased mucin (glycoprotein) production by the palmar eccrine sweat glands in response to retinoid therapy (especially etretinate).3

To our knowledge, sticky palms as an adverse effect of proton-pump inhibitors has not been reported. The 2 patients in the present cases experienced relief shortly after stopping the treatment.

Although we cannot explain this presentation, it needs to be recognized by clinicians because we believe it might be more common than the limited reported observations.

Back to top
Article Information

Corresponding Author: Salim Alkeraye, MD, King Abdullah Street, Riyadh, Saudi Arabia (drsaleem121@hotmail.com).

Published Online: March 9, 2016. doi:10.1001/jamadermatol.2016.0094.

Conflict of Interest Disclosures: None reported.

References
1.
Penneys  NS, Hernandez  D.  A sticky problem with etretinate.  N Engl J Med. 1991;325(7):521.PubMedGoogle Scholar
2.
Higgins  EM, Pembroke  AC.  Sticky palms: an unusual side-effect of etretinate therapy.  Clin Exp Dermatol. 1993;18(4):389-390.PubMedGoogle ScholarCrossref
3.
Ponec  M, Boonstra  J.  Effects of retinoids and hydrocortisone on keratinocyte differentiation, epidermal growth factor binding and lipid metabolism.  Dermatologica. 1987;175(suppl 1):67-72.PubMedGoogle ScholarCrossref
×